Alabama, 2012Strong Wind in Alabama, December 20, 2012
December 20, 2012 · NWS HUN · 2 events in 2 counties and zones
Gusty west to northwest winds developed during the late morning and early afternoon hours behind the passage of a strong cold front. Sustained winds of 25 to 35 mph with some gusts of over 45 mph occurred.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty west to northwest winds developed during the late morning and early afternoon hours behind the passage of a strong cold front. Sustained winds of 25 to 35 mph with some gusts of over 45 mph occurred. The winds knocked down tree limbs and several smaller trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 20, 5:43 AM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Dec 20, 5:43 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
543 AM CST THU DEC 20 2012
.UPDATE...
FOR 12Z TAFS
&&
.DISCUSSION...
/ISSUED 214 AM CST THU DEC 20 2012/
FOCUS OF THIS DISCUSSION WILL BE ON THE MESOSCALE THIS MORNING...AND
THE GRADIENT WIND/COLD ADVECTION THRU TONIGHT. FEW CHANGES ARE BEING
MADE TO THE EXTENDED FORECAST ATTM WHICH STILL REMAINS QUITE ACTIVE
NEXT WEEK...BUT CONFIDENCE REMAINS LOW IN THE EXACT MODEL SOLUTIONS
AND TRACK OF THE STRONG STORM/LOW CHRISTMAS DAY AND BEYOND.
THE CURRENT WINTER STORM IS GOING ABOUT AS PLANNED WITH A 993MB LOW
BETWEEN MCI- SGF IN MO AND A COLD FRONT SLICING SWD THRU AR INTO ERN
TX. WHILE THUNDERSNOW AND A BLIZZARD ARE TAKING HOLD OF IA...A
STRONGLY FORCED SQLN WITH MULTIPLE LEWP FEATURES HAS DEVELOPED AHEAD
OF THE COLD FRONT WITHIN THE WARM SECTOR OVER NERN AR THRU NWRN LA.
THE 60F ISODROSOTHERM WAS INTERSECTING THIS LINE IN THE VCNTY OF
LITTLE ROCK...WITH M-U60S DEW POINT VALUES IN SRN MS/LA ADVECTING
NWD. LOCALLY...DEW POINTS REMAINED IN THE L-M40S WITH A MORE SELY
FETCH AT THIS HOUR. THE GRADIENT WAS TIGHTENING AND A MORE SOUTHERLY
FLOW WILL DEVELOP OVER THE NEXT FEW HOURS AS A STRONG LLJ OF 60-70KT
BEGINS TO SHIFT EWD INTO MIDDLE TN AND NRN AL. BASED ON MODEL
SOUNDINGS...OUR HIGHEST RIDGES MAY EXPERIENCE A SUDDEN UPSWING IN
WINDS BY SUNRISE...AND WILL HAVE TO WATCH THESE SPEEDS CLOSELY AS THE
MODELS SUGGEST 50+ MPH WINDS. WDSPREAD SHRA HAVE BROKEN OUT IN THE
MOISTURE TRANSPORT AND WARM ADVECTION ZONE ACROSS ACROSS MS AND
WRN/CNTRL AL. A FEW STORMS MAY BEGIN TO POP UP IN THIS AREA DUE TO
ELEVATED INSTABILITY (SI'S BECOMING SLIGHTLY NEGATIVE). A STRONG
INVERSION THAT IS DEVELOPING ~2KFT IS THE BIG QUESTION MARK ON
INHIBITION OF ANY DAMAGING CONVECTIVE DOWNDRAFTS DEVELOPING THIS
MORNING WITH THESE PRE-FRONTAL CELLS. THE SFC WARM SECTOR SHOULD
REMAINED PINCHED OFF TO OUR S FOR MUCH OF EARLY THIS MORNING...WITH
ONLY A BRIEF WINDOW JUST AHEAD OF THE SQLN WHEN 55-60F DEW POINTS
COULD REACH PORTIONS OF NRN AL. THE GREATEST RISK OF THIS OCCURRING
WOULD BE OVER NERN AL FROM 15-18Z. IN THE MEANTIME...THE INVERSION
MAY SERVE AS A STRONG DUCT FOR ANY GRAVITY WAVES THAT CAN DEVELOP TO
PROPAGATE AND PRODUCE PERIODIC GUSTY WINDS. IN ANY CASE...TIMING OF
THE SQLN LOOKS LIKE 12-15Z IN NWRN AL...AND 15-18Z ACROSS NC/NERN AL
AND SRN TN. THE THREAT OF SEVERE WINDS APPEARS MARGINAL GIVEN THE
STRONG INVERSION...BUT WE WILL CONTINUE TO HIGHLIGHT THE POSSIBILITY
IN THE HWO.
THE MAIN CONCERN TODAY WILL BE THE GRADIENT WINDS/GUSTS THAT WILL
PERSIST BEHIND THE COLD FRONT. THE LOW-MID-UPPER JETS LINE UP WELL
AS THE PRESSURE RISE CENTER MOVES ACROSS WITH STRONG SUBSIDENCE. WE
WILL MAINTAIN A WIND ADVISORY THRU TODAY...BUT AM CONTEMPLATING
CUTTING THE ADVISORY OFF AT 00 OR 06Z THIS EVENING AS THE GRADIENT
SUBSIDES. STRONG COLD ADVECTION WILL SEND TEMPS PLUMMETING INTO THE
20S TONIGHT (WIND CHILLS IN THE TEENS). WE WILL HAVE TO WATCH
MOISTURE AND CLOUD DECKS THAT DROP SEWD INTO MIDDLE TN AND THE
CUMBERLAND PLATEAU. ATTM...MOST IF NOT ALL OF THIS MOISTURE WILL
REMAIN JUST TO OUR NE...BUT THE SEWANEE AREA COULD BE CLIPPED AND
FLURRIES WOULD BE POSSIBLE. WE'LL BE FORTUNATE TO REACH THE M40S ON
FRIDAY WHILE OUR HIGHEST ELEVATIONS ABOVE 1600 FT ONLY HITTING THE
U30S.
AK
&&
.AVIATION...
FOR 12Z TAFS...GENERALLY POOR AVIATION CONDITIONS ARE XPCTED THROUGH
THE MORNING HRS...AS A STRONG COLD FRONT APPROACHES FROM THE W.
WIDESPREAD SHRA...ALONG WITH AN EMBEDDED SQLN PUSHING EWD ACROSS WRN
TN/NRN MS...ARE XPCTED ALONG/AHEAD OF THE FRONT...BEFORE PRECIP TAPERS
OFF FROM W TO E AFTER 18Z WITH THE EXITING FRONT. SFC WINDS THOUGH
ARE XPCTED TO REMAIN STRONG/WINDY...WITH SLY WINDS AOA 25KT WITH
GUSTS NEAR 35KT POSSIBLE THIS MORNING BEFORE SFC FLOW SHIFTS TO THE
W THIS AFTERNOON. WIND SPEEDS ARE XPCTED TO GRADUALLY DIMINISH THIS
EVENING AND OVERNIGHT...AS CLOUD COVER LIFTS/SCT.
09
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALZ001>010-016.
TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Dec 20, 9:32 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
932 AM CST THU DEC 20 2012
ALZ001>010-016-TNZ076-096-097-202000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
932 AM CST WED DEC 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A BAND OF SHOWERS ALONG AND AHEAD OF A COLD FRONT WILL AFFECT AREAS
MAINLY EAST OF I-65 THROUGH MIDDAY. WIND GUSTS OF 25 TO 35 MPH ALONG
WITH LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREATS...BUT ISOLATED
GUSTS TO 45 MPH ARE POSSIBLE WITH THE HEAVIER SHOWERS.
BEHIND THE COLD FRONT...WEST TO SOUTHWEST WINDS WILL INCREASE 20 TO
30 MPH WITH GUSTS UP TO 40 MPH THROUGH THIS AFTERNOON. IN THE HIGHER
ELEVATIONS OF THE CUMBERLAND PLATEAU...WIND GUSTS UP TO 50 MPH ARE
POSSIBLE LATER THIS MORNING AND THROUGH THE AFTERNOON. A WIND
ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT AS
ANOTHER STORM SYSTEM OUT OF THE WEST APPROACHES THE OUTLOOK AREA.
SOME STORMS MAY BE STRONG IN NATURE...CAPABLE OF GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.
DJN
In the hours before
Local storm report, Dec 20, 8:22 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
822 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM TSTM WND GST COURTLAND 34.67N 87.32W
12/20/2012 M0 MPH LAWRENCE AL AWOS
MEASURED WIND GUST OF 52 MPH AT COURTLAND AWOS. TIME
ESTIMATED FROM RADAR.
&&
DJNSpecial weather statement, Dec 20, 8:28 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
828 AM CST THU DEC 20 2012
ALZ005>009-016-TNZ096-097-201515-
CULLMAN AL-MARSHALL AL-MADISON AL-MORGAN AL-JACKSON AL-LIMESTONE AL-
LINCOLN TN-FRANKLIN TN-
828 AM CST THU DEC 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN...MARSHALL...MADISON...
MORGAN...WESTERN JACKSON...SOUTHEASTERN LIMESTONE...SOUTHEASTERN
LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 915 AM CST...
AT 826 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM ARDMORE
TO JASPER...MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...DECATUR...MADISON...CULLMAN...HARTSELLE...
GUNTERSVILLE...ARAB...MOORES MILL...MERIDIANVILLE...REDSTONE
ARSENAL...HAZEL GREEN...HARVEST...HANCEVILLE...NEW HOPE...GOOD
HOPE...NEW MARKET...COWAN...PRICEVILLE...FALKVILLE AND OWENS
CROSSROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
3399 8714 3399 8711 3426 8711 3502 8684
3518 8600 3415 8624 3414 8635 3426 8644
3425 8652 3412 8660 3408 8670 3405 8668
3406 8671 3395 8679 3394 8688 3386 8696
TIME...MOT...LOC 1423Z 251DEG 45KT 3497 8683 3385 8720
RSBLocal storm report, Dec 20, 8:35 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
835 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM TSTM WND DMG 5 NNE RED BAY 34.50N 88.11W
12/20/2012 FRANKLIN AL EMERGENCY MNGR
TREE DOWN ALONG HIGHWAY 11 NORTHEAST OF RED BAY.
0658 AM TSTM WND DMG 1 NNW HODGES 34.34N 87.93W
12/20/2012 FRANKLIN AL EMERGENCY MNGR
TREE DOWN ALONG HIGHWAY 172 NEAR HODGES. TIME ESTIMATED
FROM RADAR.
0722 AM TSTM WND DMG 4 ENE RUSSELLVILLE 34.53N 87.66W
12/20/2012 FRANKLIN AL EMERGENCY MNGR
TREE DOWN ALONG HIGHWAY 77 NORTHEAST OF RUSSELLVILLE.
TIME ESTIMATED FROM RADAR.
&&
DJNLocal storm report, Dec 20, 8:37 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
837 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM TSTM WND DMG 3 SW PHIL CAMPBELL 34.31N 87.75W
12/20/2012 FRANKLIN AL EMERGENCY MNGR
TREE DOWN ALONG HIGHWAY 84 SOUTHWEST OF PHIL CAMPBELL.
&&
DJNLocal storm report, Dec 20, 8:44 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
844 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM TSTM WND GST COURTLAND 34.67N 87.32W
12/20/2012 M52.00 MPH LAWRENCE AL AWOS
MEASURED WIND GUST OF 52 MPH AT COURTLAND AWOS. TIME
ESTIMATED FROM RADAR.
&&
DJNSpecial weather statement, Dec 20, 9:14 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 AM CST THU DEC 20 2012
ALZ006>009-016-TNZ096-097-201545-
CULLMAN AL-MARSHALL AL-MADISON AL-MORGAN AL-JACKSON AL-LINCOLN TN-
FRANKLIN TN-
914 AM CST THU DEC 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULLMAN...
MARSHALL...SOUTHEASTERN MADISON...EASTERN MORGAN...WESTERN JACKSON...
SOUTHEASTERN LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 945 AM
CST...
AT 913 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY SHOWERS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF HUNTLAND TO 8 MILES NORTH OF BLOUNTSVILLE...AND MOVING NORTHEAST
AT 40 MPH.
WIND GUSTS OF 40 TO 50 MPH...AND LOCALLY HEAVY RAIN IS POSSIBLE WITH
THIS ACTIVITY.
LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...BOAZ...GUNTERSVILLE...ARAB...WINCHESTER...NEW HOPE...
NEW MARKET...COWAN...OWENS CROSSROADS...HUNTLAND...GURLEY...
SKYLINE...WOODVILLE...GRANT...BAILEYTON...HOLLY POND...DOUGLAS...
LANGSTON...PAINT ROCK AND UNION GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF SHOWERS HAS PASSED.
&&
LAT...LON 3519 8589 3440 8612 3419 8612 3418 8619
3410 8630 3426 8644 3426 8649 3425 8652
3412 8660 3410 8668 3515 8643 3516 8637
3512 8636 3515 8635 3512 8632 3513 8631
3514 8633 3516 8631 3520 8604
TIME...MOT...LOC 1510Z 247DEG 35KT 3511 8636 3420 8658
RSBStrong Wind, Lauderdale
- When
- December 20, 9:45 AM CST to 11:59 PM CST
- Where
- Lauderdale forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Numerous trees and tree limbs were knocked down as a result of gusty winds up to 50 mph. Some power, cable and phone lines were damaged by the fallen trees.
Strong Wind, Colbert
- When
- December 20, 3:19 PM CST to 11:59 PM CST
- Where
- Colbert forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Numerous trees and tree limbs were knocked down as a result of gusty winds up to 50 mph. At least one tree fell on a house on 3rd Street in Tuscumbia.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, December 20, 20122 deaths · 7 injured · $7.3 million · 45 events
- Winter Storm and Avalanche in California, December 20 to 24, 20122 deaths · 7 events
- High Wind and Winter Weather in Indiana, December 20 to 21, 20121 death · $124,000 · 52 kt wind · 42 events
- Strong Wind in Arkansas, December 20, 2012$1.4 million · 45 events
- Damaging Winds in Mississippi, December 20, 2012$328,000 · 55 kt wind · 47 events
- High Wind in Tennessee, December 20, 20121 injured · $308,000 · 87 kt wind · 18 events
- Winter Storm in Michigan, December 20 to 21, 2012$245,000 · 17 events
- Damaging Winds in Louisiana, December 20, 2012$200,000 · 65 kt wind · 19 events
- Damaging Winds in Louisiana, December 20, 2012$113,000 · 50 kt wind · 9 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$51,000 · 52 kt wind · 22 events
- Blizzard in Iowa, December 20, 2012$75,000 · 8 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$75,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424103, 424102.